Alert archive / Michigan / Wind Advisories in 2018
Wind Advisory 1, NWS Marquette, MI
NWS Marquette, MI issued this wind advisory at Feb 24, 2018, 4:20 AM EST for 5 counties in Michigan. It took effect at Feb 25, 2018, 7:00 AM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 24, 2018, 4:20 AM EST (09:20 UTC)
- In effect from
- Feb 25, 2018, 7:00 AM EST
- Expired
- Feb 25, 2018, 7:00 PM EST
- In force
- 12 hr
- Issued by
- NWS Marquette, MI
Counties Baraga County, MI, Houghton County, MI, Keweenaw County, MI, Marquette County, MI, Ontonagon County, MI
The radar
The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.3 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
080 WWUS73 KMQT 240920 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 420 AM EST Sat Feb 24 2018 ...Heavy snow tonight will be followed by very strong winds on Sunday... MIZ001-003-241730- /O.NEW.KMQT.WI.Y.0001.180225T1500Z-180226T0000Z/ Keweenaw-Northern Houghton- Including the cities of Copper Harbor, Houghton, and Hancock 420 AM EST Sat Feb 24 2018 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM EST SUNDAY... The National Weather Service in Marquette has issued a Wind Advisory, which is in effect from 10 AM to 7 PM EST Sunday. Hazardous Weather: * Light winds will shift to the west and increase to 40 to 50 mph from late Sunday morning through early Sunday evening. Impacts: * The strong winds of 40 to 50 mph combined with the heavy wet snow falling tonight may result in downed tree limbs and sporadic power outages. * Driving high profile vehicles will be difficult. Precautionary/Preparedness Actions: * A Wind Advisory means that frequent wind gusts of 45 to 57 mph are expected. * Prepare, plan, and stay informed. Visit www.weather.gov/mqt && $$ JLA
3 follow-up statements
730 WWUS73 KMQT 242031 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 331 PM EST Sat Feb 24 2018 ...Heavy snow tonight followed by very strong winds on Sunday... MIZ002-004-005-084-251000- /O.EXB.KMQT.WI.Y.0001.180225T1200Z-180226T0000Z/ Ontonagon-Baraga-Marquette-Southern Houghton- Including the cities of Ontonagon, L'Anse, Gwinn, Marquette, Kenton, and Sidnaw 331 PM EST Sat Feb 24 2018 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST SUNDAY... The National Weather Service in Marquette has issued a Wind Advisory, which is in effect from 7 AM to 7 PM EST Sunday. Hazardous Weather: * Winds will shift to the west and increase with gusts of 40 to 45 mph Sunday morning through early Sunday evening. Impacts: * The strong winds combined with the heavy wet snow falling tonight may result in downed tree limbs and sporadic power outages. * Driving high profile vehicles will be difficult. Precautionary/Preparedness Actions: * A Wind Advisory means that frequent wind gusts of 45 to 57 mph are expected. * Prepare, plan, and stay informed. Visit www.weather.gov/mqt && $$ MIZ001-003-251000- /O.EXT.KMQT.WI.Y.0001.180225T1200Z-180226T0000Z/ Keweenaw-Northern Houghton- Including the cities of Copper Harbor, Houghton, and Hancock 331 PM EST Sat Feb 24 2018 ...WIND ADVISORY NOW IN EFFECT FROM 7 AM TO 7 PM EST SUNDAY... Hazardous Weather: * Winds will shift to the west and increase with gusts of 45 to 55 mph Sunday morning through early Sunday evening. Impacts: * The strong winds combined with the heavy wet snow falling tonight may result in downed tree limbs and power outages. * Driving high profile vehicles will be difficult. Precautionary/Preparedness Actions: * A Wind Advisory means that frequent wind gusts of 45 to 57 mph are expected. * Prepare, plan, and stay informed. Visit www.weather.gov/mqt && $$ Ritzman
356 WWUS73 KMQT 250843 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 343 AM EST Sun Feb 25 2018 ...Heavy snow early this morning followed by very strong winds today... MIZ001-003-251700- /O.CON.KMQT.WI.Y.0001.180225T1200Z-180226T0000Z/ Keweenaw-Northern Houghton- Including the cities of Copper Harbor, Houghton, and Hancock 343 AM EST Sun Feb 25 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST THIS EVENING... Hazardous Weather: * Winds will shift to the west and increase with gusts of 45 to 55 mph this morning through early this evening. Impacts: * The strong winds combined with the heavy wet snow falling early this morning may result in downed tree limbs and power outages. * Driving high profile vehicles will be difficult. Precautionary/Preparedness Actions: * A Wind Advisory means that frequent wind gusts of 45 to 57 mph are expected. * Prepare, plan, and stay informed. Visit www.weather.gov/mqt && $$ MIZ002-004-005-084-251700- /O.CON.KMQT.WI.Y.0001.180225T1200Z-180226T0000Z/ Ontonagon-Baraga-Marquette-Southern Houghton- Including the cities of Ontonagon, L'Anse, Gwinn, Marquette, Kenton, and Sidnaw 343 AM EST Sun Feb 25 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST THIS EVENING... Hazardous Weather: * Winds will shift to the west and increase with gusts of 40 to 45 mph this morning through early this evening. Impacts: * The strong winds combined with the heavy wet snow falling early this morning may result in downed tree limbs and sporadic power outages. * Driving high profile vehicles will be difficult. Precautionary/Preparedness Actions: * A Wind Advisory means that frequent wind gusts of 45 to 57 mph are expected. * Prepare, plan, and stay informed. Visit www.weather.gov/mqt && $$ Voss
317 WWUS73 KMQT 251650 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 1150 AM EST Sun Feb 25 2018 MIZ001-003-260000- /O.CON.KMQT.WI.Y.0001.000000T0000Z-180226T0000Z/ Keweenaw-Northern Houghton- Including the cities of Copper Harbor, Houghton, and Hancock 1150 AM EST Sun Feb 25 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... Hazardous Weather: * West winds with gusts of 45 to 55 mph will continue this afternoon into early this evening. Impacts: * The strong winds may result in downed tree limbs and sporadic power outages. * The strong winds will also produce areas of blowing snow in open areas with sharply reduced visibility at times. Precautionary/Preparedness Actions: * A Wind Advisory means that frequent wind gusts of 45 to 57 mph are expected. * Prepare, plan, and stay informed. Visit www.weather.gov/mqt && $$ MIZ002-004-005-084-260000- /O.CON.KMQT.WI.Y.0001.000000T0000Z-180226T0000Z/ Ontonagon-Baraga-Marquette-Southern Houghton- Including the cities of Ontonagon, L'Anse, Gwinn, Marquette, Kenton, and Sidnaw 1150 AM EST Sun Feb 25 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... Hazardous Weather: * West winds with gusts of 40 to 45 mph will continue this afternoon into this evening. Impacts: * The strong winds may result in downed tree limbs and sporadic power outages. * Driving high profile vehicles will be difficult. Precautionary/Preparedness Actions: * A Wind Advisory means that frequent wind gusts up to 45 mph are expected. * Prepare, plan, and stay informed. Visit www.weather.gov/mqt && $$ JLB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Feb 23, 11:56 PM EST, 4 hours 24 minutes earlier.
Area forecast discussion, Feb 23, 11:56 PM EST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1156 PM EST Fri Feb 23 2018
.SHORT TERM...(This evening through Saturday)
Issued at 333 PM EST FRI FEB 23 2018
Moderate to heavy snow that impacted the morning commute earlier
today quickly pushed offshore and dissipated through the mid/late
morning hours as the main surface low continued to track northeast
into Ontario. Lingering cloud cover did keep temperatures down a
bit, but many locations saw temperatures still climb into the upper
20s to mid/upper 30s.
Over the next 24 hours, we will be in between systems with fairly
quiet weather. Isolated light lake effect snow showers will be
possible this evening across the Keweenaw as westerly flow comes in
off of Lake Superior, but any lingering precipitation should come to
an end tonight as surface ridging begins to build into the region.
Forecast soundings do show some lingering low-level moisture, this
coupled with a decoupling boundary layer due to light winds, should
favor the development of some patchy fog overnight.
Cloud cover will impact temperatures over the next 24 hours. Overall
overnight lows should drop into the teens to lower 20s, with the
coldest temperatures expected across the interior west. However,
temperatures will be highly dependent on how cloud cover and any fog
that does develop evolves. Warm air advection ahead of the next
system expected to impact the region later this weekend will begin
to return northward Saturday afternoon. This will support another
day will slightly above normal temperatures and thickening cloud
cover. For details pertaining to upcoming system expected to bring
another round of winter weather to Upper Michigan Saturday night
into Sunday, see the long term forecast discussion.
.LONG TERM...(Saturday night through Friday)
Issued at 333 PM EST FRI FEB 23 2018
...Winter storm to impact Upper Michigan Saturday night into
Sunday...
Bottom Line: The much anticipated winter storm still looks on track
for much of the western Great Lakes beginning Saturday evening
and lasting into Sunday morning. At this time, the heaviest snow
is expected to fall across the western tier of counties in the
U.P. with a wintry mix generally east of a line from Deerton to
Iron Mountain. The heaviest snow is expected to fall late Saturday
night through Sunday morning. A winter storm watch is in effect
for the western tier of counties along Lake Superior from Saturday
evening to Sunday morning, with a special weather statement
across the rest of the cwa.
Now for the details...The overall picture of the storm hasn't
changed much over the past few days, with lee cyclogenesis expected
to occur early Saturday beneath a positively-tilted trough located
over the western US. The low will then intensify fairly rapidly
(aided by coupled jets), reaching 990mb or so by early Sunday over
the Upper Peninsula of Michigan. Aided by a "kicker" shortwave
trough surging southeast across the Four Corners region early
Sunday, the low will continue moving quickly northeast reaching
western Quebec Sunday evening. The exact track of the system is
still somewhat uncertain as the GFS and ECMWF have started
shifting ever so slightly southeast with each new run. Regardless
of each wiggle in forecast track, the actual path of the low will
likely cross over the central or south central U.P. early Sunday.
Such a track favors the heaviest snowfall across western Upper
Michigan through the Keweenaw Peninsula. It is worth noting the
NAM continues to show a model track much further west across the
western U.P., which, if it were to verify, blow up our current
forecast.
In terms of snowfall amounts, there's actually a bit more
uncertainty now than there was, say, 24 hours ago. For one, we're
becoming increasingly concerned about an 8-12 hour period of very
heavy and wet snowfall--specifically 06-15Z Sunday--across the
western parts of our CWA. Without getting too into the weeds, it
looks quite possible snowfall rates may approach 2"/hr in the
heaviest snow bands owing to impressive moisture flux into the
region (e.g. easterly 850 mb jet coupled with anomalously strong
southerly flow/moisture transport toward the Upper Great Lakes).
Yet, as hinted by the D2 SPC Severe Weather Outlook, quite a bit
of convection is expected across mid Mississippi River valley
Saturday, which traditionally would disrupt moisture flow into the
upper Great Lakes. Perhaps unsurprisingly, QPF has been on the
downward trend with just about all models. Considering the recent
heavy rainfall across northern Illinois through lower Michigan,
I'm inclined to believe that moisture transport won't be a
problem. So, even though the low will be tracking northeastward
fairly fast, we are still thinking warning-criteria snowfall (6-8"
or so/12 hours) will occur across the western tier of counties in
Upper Michigan. More of a wintry mix is expected across eastern
Upper Michigan//east of the center of low pressure//with a period
of snow followed by a switch to freezing rain/freezing drizzle
early Sunday morning. generally 1- 3" with up to 0.10" of ice is
forecasted for these areas.
As for central Upper Michigan, there is somewhat lower confidence in
precipitation type as it is highly dependent on the eventual
track of the surface low. As of now, it looks like primarily snow
can be expected but a mix with sleet is certainly possible toward
sunrise Sunday. Amounts are not expected to be as high as toward
the west owing to slightly less favorable dynamics for banding.
Regardless, a general 3-6" seems fair across the central U.P. with
perhaps a light glaze of ice.
Finally, it's worth mentioning that winds may be quite gusty both
ahead of the low (e.g. east to southeast winds) across the east and
as the low departs (e.g. northwesterly to westerly in the CAA region
) across the west. Gusts > 40 MPH certainly look possible across the
west on Sunday, but there is low confidence on just how much this
will be of an impact given the expected very heavy and wet nature of
the snow. This is still something to keep an eye on.
Beyond Sunday, a period of light lake effect snow is possible late
Sunday and into Monday mainly across the west wind snow belts.
Somewhat marginal (and becoming less favorable) thermodynamic
profiles behind the departing storm system should keep things in
check. There looks to be another chance of light snow Wednesday
night and into thursday, but it certainly doesn't look too exciting
at this point. Seasonable temperatures will prevail through the
rest of the extended period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1156 PM EST FRI FEB 23 2018
MVFR cigs at KIWD/KCMX/KSAW will gradually scatter out overnight,
leading to VFR conditions thru the day today. There is still some
concern that with the clearing skies overnight some fog may develop,
but confidence remains low on whether any of the terminals could be
impacted. A fast moving low pres system will spread snow ne into
Upper MI tonight. All terminals will likely see a period of IFR to
LIFR conditions, mostly just beyond this fcst period.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 333 PM EST FRI FEB 23 2018
Winds between 15 and 25 knots are expected though the rest of the
afternoon and evening hours before gradually subsiding to less than
15 knots tonight. On Saturday, winds will remain below 15 knots, but
will quickly ramp up to gales of 35 to 40 knots Saturday night
through Sunday as a deepening low pressure system lifts across the
Upper Great Lakes region. Depending on the track of the system, high-
end gales are possible especially Sunday behind the exiting system.
Winds will fall below 30 knots by Monday morning and remain
so through the first half of next week.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Storm Watch from Saturday evening through Sunday
afternoon for MIZ001>003-009.
Lake Superior...
Gale Watch from late Saturday night through late Sunday night
for LSZ264>267.
Gale Watch from Sunday morning through Sunday evening for LSZ162-
263.
Lake Michigan...
Gale Watch from Saturday evening through Sunday evening for
LMZ248-250.
&&
SHORT TERM...Ritzman
LONG TERM...BB
AVIATION...Rolfson
MARINE...RitzmanHazardous weather outlook, Feb 23, 3:46 PM EST, 12 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 346 PM EST Fri Feb 23 2018 MIZ001>007-009>014-084-085-242100- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 346 PM EST Fri Feb 23 2018 /246 PM CST Fri Feb 23 2018/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Patchy fog is possible tonight mainly across eastern Upper Michigan. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Wintry weather is expected Saturday night through Sunday morning bringing a chance for heavy snow across western Upper Michigan, and a mix of snow, sleet, and freezing rain across the central and eastern portions of Upper Michigan. See the latest Winter Weather or Special Weather Statements for more information. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit reports to the National Weather Service in Marquette. The public may also submit reports at our webpage, Facebook page, or on Twitter. LSZ162-240>251-263>267-242100- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 346 PM EST Fri Feb 23 2018 /246 PM CST Fri Feb 23 2018/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Southwesterly gales to 45 knots are possible early Sunday morning across eastern Lake Superior followed by a period of westerly gales to 40 knots through Sunday evening across the entire lake. See the latest Marine Weather Messages for further details. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit reports to the National Weather Service in Marquette. The public may also submit reports at our webpage, Facebook page, or on Twitter. LMZ221-248-250-242100- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 346 PM EST Fri Feb 23 2018 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Easterly gales to 35 knots are possible Saturday night, and southwesterly gales to 40 knots are possible Sunday afternoon. See the latest Marine Weather Messages for further details. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit reports to the National Weather Service in Marquette. The public may also submit reports at our webpage, Facebook page, or on Twitter. Borchardt
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 3:46 AM EST | Gale Warning | MQT | 45 hr | |
| Feb 24, 3:46 AM EST | Small Craft Advisory | MQT | 27 hr | |
| Feb 24, 4:19 AM EST | Winter Storm Warning | MQT | Gogebic, Houghton, Keweenaw, Ontonagon | 25 hr |
| Feb 24, 4:19 AM EST | Winter Weather Advisory | MQT | Alger, Baraga, Delta, Dickinson, Houghton, Iron and 4 more | 26 hr |
Nearby
Wind Advisories in Michigan, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.